MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION RADIAL JAW 4; FORCEPS, BIOPSY, NON-ELECTRIC

BOSTON SCIENTIFIC CORPORATION RADIAL JAW 4; FORCEPS, BIOPSY, NON-ELECTRIC
Model Number M00513453
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/07/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Second physician in case: dr.(b)(6).(b)(4).The device has not been received for analysis.Upon receipt and completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental mdr will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation that a radial jaw 4 pediatric biopsy forceps was used in the lung during a transbronchial biopsy procedure related to a right middle lobe cavitary lesion performed on (b)(6) 2019.During the procedure, a monarch robotic bronchoscope was inserted into the right middle lobe of the lungs.Once the bronchoscope reached the target, physician first used a non-bsc needle to acquire a sample of the nodule.After a few unsuccessful attempts, a non-bsc forceps was then used to attempt to acquire a sample but was still unsuccessful.The forceps was then replaced with the radial jaw 4 pediatric biopsy forceps.According to the physician, "i had taken somewhere between 8 and 10 biopsies and literally was on my last biopsy.I extended the forceps into the middle lobe, the technician opened the forceps and under fluoroscopy we were ready to take the last biopsy.When i asked her to close the forceps and then tried to take my biopsy i could not retract the forceps.Fluoroscopy revealed the jaws to be open.I asked the technician to close the jaws and they would not close.I then asked her to open the jaws and at that moment with my hand on the catheter i felt something snap.The jaws remained open and i was unable to withdraw the forceps despite a considerable amount of force.We did cut the proximal end of the forceps so that we could get the bronchoscope out of the patient.The patient was then moved to the operating room with my thoracic surgery colleague.Under general anesthesia and prepped for an emergency thoracotomy in the event of bleeding or airway perforation, she used extreme force to try to extract the forceps.The outer covering essentially came off leaving just the wires.The wires were then grasped and pulled to the point of fracturing loose from the jaws.The jaws were imbedded in the proximal aspect of the right middle lobe.This was not deep into the lung tissue.The jaws appeared to be stuck in an open position in a subsegmental airway of the right middle lobe and were not embedded directly in distal lung." the patient was then transferred to the overnight facility within the hospital.Two days later, a right middle lobe lobectomy procedure was performed to remove the jaw portion of the forceps and diseased tissue.Reportedly, the lobectomy went well, and the patient has since been discharged.
 
Additional Manufacturer Narrative
Block e1: second physician in case:(b)(6).Block h6: problem code 3191 captures the reportable event of surgery.Block h10: the complaint device was returned disassembled.The jacket was not returned complete.Visual analysis found the coil was stretched, and one of the pull wires is broken.The jaws, eyelet, needle/washer, clevis, and handle integrity were in good condition.Functional analysis could not be performed due to the condition of the returned device.The failure pull wire broken could be due to material fatigue after several uses, withdrawing the device, or while disassembling and manipulation of the device.Based on the event description and all compiled information, the most probable cause of the event is adverse event related to procedure, as factors or conditions related to the procedure likely could have affected its performance and its intended purpose.An investigation has been initiated to address this issue.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly, and performance specifications at the time of release for distribution.
 
Event or Problem Description

Brand Name
RADIAL JAW 4
Common Device Name
FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key8680474
Report Number3005099803-2019-02780
Device Sequence Number13971315
Product Code FCL
UDI-Device Identifier08714729790228
UDI-Public08714729790228
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/20/2021
Device Model NumberM00513453
Device Catalogue Number1345S
Device Lot Number0022687804
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/03/2019
Initial Date Received by Manufacturer 05/09/2019
Supplement Date Received by Manufacturer07/16/2019
Initial Report FDA Received Date06/07/2019
Supplement Report FDA Received Date08/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age79 YR
Patient Weight86